Alert archive / Colorado / Freeze Warnings in 2021

Freeze Warning 10, NWS Grand Junction, CO

October 12, 202111 counties in Colorado; San Juan County, Uintah County, Utah

NWS Grand Junction, CO issued this freeze warning at Oct 12, 2021, 2:07 PM MDT for 11 counties in Colorado; San Juan County, Uintah County, Utah. It took effect at Oct 12, 2021, 8:00 PM MDT. It was in force for 14 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 12, 2021, 2:07 PM MDT (20:07 UTC)
In effect from
Oct 12, 2021, 8:00 PM MDT
Expired
Oct 13, 2021, 10:00 AM MDT
In force
14 hr
Issued by
NWS Grand Junction, CO

Counties Archuleta County, CO, Dolores County, CO, Eagle County, CO, Garfield County, CO, La Plata County, CO, Moffat County, CO, Montezuma County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO, San Miguel County, CO, San Juan County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 29 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 10:09 PM MDTSNOW 77 Ne Sawpit, CO
Oct 13, 8:00 AM MDTSNOW 27 Wnw Dove Creek, CO0.30 INCHES OF LIQUID EQUIVALENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS75 KGJT 122007
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
207 PM MDT Tue Oct 12 2021

COZ001-002-008-021>023-131300-
/O.UPG.KGJT.FZ.A.0009.211013T0200Z-211013T1600Z/
/O.NEW.KGJT.FZ.W.0010.211013T0200Z-211013T1600Z/
Lower Yampa River Basin-Central Yampa River Basin-
Central Colorado River Basin-Four Corners/Upper Dolores River-
Animas River Basin-San Juan River Basin-
Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker,
Eagle, Edwards, Glenwood Springs, Carbondale, Cortez, Dove Creek,
Mancos, Durango, Bayfield, Ignacio, and Pagosa Springs
207 PM MDT Tue Oct 12 2021

...FREEZE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM MDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Lower Yampa River Basin, Central Yampa River Basin, 
  Central Colorado River Basin, Four Corners/Upper Dolores 
  River, Animas River Basin and San Juan River Basin.

* WHEN...From 8 PM this evening to 10 AM MDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

UTZ022-024-029-131300-
/O.NEW.KGJT.FZ.W.0010.211013T0200Z-211013T1600Z/
Southeast Utah-Eastern Uinta Basin-Canyonlands/Natural Bridges-
Including the cities of Blanding, Vernal, Ballard, 
Canyonlands National Park, Dead Horse Point State Park, 
and Fry Canyon
207 PM MDT Tue Oct 12 2021

...FREEZE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM MDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Southeast Utah, Eastern Uinta Basin and 
  Canyonlands/Natural Bridges.

* WHEN...From 8 PM this evening to 10 AM MDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
2 follow-up statements
058 
WWUS75 KGJT 131256
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
656 AM MDT Wed Oct 13 2021

COZ001-002-008-021>023-131600-
/O.CON.KGJT.FZ.W.0010.000000T0000Z-211013T1600Z/
Lower Yampa River Basin-Central Yampa River Basin-
Central Colorado River Basin-Four Corners/Upper Dolores River-
Animas River Basin-San Juan River Basin-
Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker,
Eagle, Edwards, Glenwood Springs, Carbondale, Cortez, Dove Creek,
Mancos, Durango, Bayfield, Ignacio, and Pagosa Springs
656 AM MDT Wed Oct 13 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 25.

* WHERE...Central Colorado River Basin, Four Corners/Upper 
  Dolores River, Animas River Basin, San Juan River Basin, 
  Central Yampa River Basin and Lower Yampa River Basin.

* WHEN...Until 10 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

UTZ022-024-029-131600-
/O.CON.KGJT.FZ.W.0010.000000T0000Z-211013T1600Z/
Southeast Utah-Eastern Uinta Basin-Canyonlands/Natural Bridges-
Including the cities of Blanding, Vernal, Ballard, 
Canyonlands National Park, Dead Horse Point State Park, 
and Fry Canyon
656 AM MDT Wed Oct 13 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...Eastern Uinta Basin, Southeast Utah and 
  Canyonlands/Natural Bridges.

* WHEN...Until 10 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
377 
WWUS75 KGJT 131556
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
956 AM MDT Wed Oct 13 2021

COZ001-002-008-021>023-131700-
/O.EXP.KGJT.FZ.W.0010.000000T0000Z-211013T1600Z/
Lower Yampa River Basin-Central Yampa River Basin-
Central Colorado River Basin-Four Corners/Upper Dolores River-
Animas River Basin-San Juan River Basin-
Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker,
Eagle, Edwards, Glenwood Springs, Carbondale, Cortez, Dove Creek,
Mancos, Durango, Bayfield, Ignacio, and Pagosa Springs
956 AM MDT Wed Oct 13 2021

...FREEZE WARNING WILL EXPIRE AT 10 AM MDT THIS MORNING...

Temperatures across much of the area have risen above freezing.
Even though a few sites are still in the low 30s, temperatures
have risen above the hard freezing temperatures of 28 or below.
With temperatures trending upwards, will let the Freeze Warning
expire at 10 am MDT.

$$

UTZ022-024-029-131700-
/O.EXP.KGJT.FZ.W.0010.000000T0000Z-211013T1600Z/
Southeast Utah-Eastern Uinta Basin-Canyonlands/Natural Bridges-
Including the cities of Blanding, Vernal, Ballard, 
Canyonlands National Park, Dead Horse Point State Park, 
and Fry Canyon
956 AM MDT Wed Oct 13 2021

...FREEZE WARNING WILL EXPIRE AT 10 AM MDT THIS MORNING...

Temperatures across much of the area have risen above freezing.
Even though a few sites are still in the low 30s, temperatures
have risen above the hard freezing temperatures of 28 or below.
With temperatures trending upwards, will let the Freeze Warning
expire at 10 am MDT.

$$

For more information from the National Weather Service visit
https://weather.gov/gjt

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Oct 12, 11:43 AM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Oct 12, 11:43 AM MDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1143 AM MDT Tue Oct 12 2021

.SHORT TERM...(Today through Wednesday)
Issued at 258 AM MDT Tue Oct 12 2021

The storm has arrived! Currently the midlevel low pressure is moving
over southern Nevada and will bisect our area from southwest to
northeast through the course of the day. Lift has already increased
enough to support precipitation most likely due to the left exit
region of the jet overhead. Another focus for lift will be the
associated cold front that will move into the Four Corners region
soon and continue across the remainder CWA today. This front does
have a narrow band of mositure and instability axis to perhaps
support some embedded thunderstorms. Strong winds in place are
currently getting mixed down in the precipitation that has formed.
Those winds may very well increase as the front pushes eastward with
the highest gusts around 40-60 mph in the higher elevations of the
San Juans. Convection along the front could also lower the snow
levels locally, which are generally around 8500 feet now. As cold
air advects in from the west behind the front snow levels drop down
to around 6000 feet by this evening. Although precipitation will be
beginning to wind down by then for most locations.

A synoptic dry punch moves in behind the front as well causing the
convection to become shallower especially down south. Preciptation
may still develop in this area as the low passes overhead due to
steep low-level lapse rates that will remain in place. The winds
shift from southwest to more westerly this afternoon so orographics
will align accordingly. The scattered to widespread precipitation is
expected through this evening across most of the area until large-
scale subsidence builds as the low pressure crosses the Divide. The
snowfall forecast is still on track with the latest data therefore
no changes will be made to the current highlights. Models do depict
QPF in the northern mountains lasting through tomorrow morning,
but soundings show lapse rates becoming less steep there, so rates
may decrease if anything lingers. Eventually dry air takes over
the column and it becomes more capped by late morning. A few
isolated showers are possible in the higher terrain along and
north of I-70 during the day, but impacts should be minor.

Despite the expansive cloud cover that is expected tonight the
models are still hinting at sub-freezing lows in the higher valleys.
Although some of the warmer guidance is suggesting borderline temps
in the Freeze Watch therefore we will let it continue. Highs today
may occur this morning before precip cools surface conditions and
the post frontal air mass takes over. Highs tomorrow will not vary
much from the temps expected this afternoon. Some locations may see
breaks in the clouds today, but for the most part it stays cloudy
while tomorrow should have more sun. Winds will not be as strong
tomorrow.

.LONG TERM...(Wednesday night through Monday)
Issued at 258 AM MDT Tue Oct 12 2021

The next system swiftly moves into the northwestern CONUS on the
heels of the exiting closed low by Wednesday night. Consistency
amongst deterministic guidance suggests high confidence in the track
and evolution of this next system, such that a PV maxima is
projected to round out the base of the trough Thursday in
conjunction with the trough's axis crossing over the CWA. By
backtracking this trough's evolution, this system will have pulled a
colder, drier, continental air mass southward in comparison to its
predecessor. Though this system shows less precipitable water to work
with, a weak pull of Pacific mositure in tandem with colder temps
aloft and push of upper level dynamics will be an efficient
generator for another round of snow showers across the West Slope. A
cold front will dive south-southeast Thursday, producing another
round of valley showers and mountain snow, mainly over the northern
zones down to the north side of the San Juans. Due to the colder
airmass associated with this trough, snow levels are projected to
drop near 5,000 ft prior to sunrise Thursday morning which will
allow northern valleys to pick up a trace to a few tenths of snow.
However, due to the higher sun angle for mid-October, snow levels
lift back to 6,500 to 7,500 ft by the afternoon despite cold air
advection across the northern to southern mountains, respectively.
Right now, the Flat Tops into the Elk and Sawatch mountains look to
see the best balance/timing of higher RH and lift through the
favorable snow-generating dendritic zone, providing said areas
with the most efficient snowfall rates. That being said, snow
totals are topping out to 3 to 6 inches over previously mentioned
ranges. Strong northwest flow follows in the wake of the frontal
passage, which if timing remains consistent, overrunning may bump
up snow totals for the 550 corridor from Ouray to roughly Molas
Pass Thursday night into Friday.

The trough's axis quickly deepens on the lee side of the Rockies by
Friday afternoon, leaving the region under dry northwest flow aloft.
This pattern will initialize a slow warming period through the
weekend, as a ridge of high pressure builds overhead.

Temperatures through the long term will start off well below normal,
sitting at 15 to 20 degree lower, through Friday. Then, temperatures
rebound over the weekend with highs nudge back toward (but remain
below) normal through Monday. Clearing in the wake of the secondary
system will maintain bitter cold temps Saturday morning, prior to
the warm-up.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1139 AM MDT Tue Oct 12 2021

Rain and snow showers continue to move through the area. KGJT,
KCNY, and KMTJ will experience a bit of a break in shower activity
over the next several hours, with ceilings lifting. High
elevations TAF sites will continue to experience periods of
MVFR/IFR through the afternoon, with reduced visibility and low
ceilings. Gusty winds will continue for all sites through the
evening hours. Concern for thunderstorms exists in areas that see
some sunshine this afternoon, and LLWS may be possible this
evening for the valleys.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until midnight MDT tonight for COZ009-
     010-012.

     Winter Weather Advisory until 6 PM MDT this evening for COZ018.

     Winter Storm Warning until 6 PM MDT this evening for COZ019.

     Freeze Watch from 8 PM MDT this evening through Wednesday
     morning for COZ001-002-008-021>023.

     Winter Weather Advisory until 6 AM MDT Wednesday for COZ004-013.

UT...Winter Weather Advisory until midnight MDT tonight for UTZ023.

     Winter Weather Advisory until 6 PM MDT this evening for UTZ028.

&&

SHORT TERM...KJS
LONG TERM...ERW
AVIATION...TGJT
Hazardous weather outlook, Oct 12, 3:15 AM MDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
315 AM MDT Tue Oct 12 2021

COZ001>014-017>023-UTZ022>025-027>029-130915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
315 AM MDT Tue Oct 12 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread valley rain and mountain snow is expected today as a
system moves through the area. The higher snowfall totals are
expected mainly above 9000 feet for most ranges. Strong winds and
a few thunderstorms are also possible today. With a cooler air
mass in place tonight sub-freezing temperatures are forecasted for
the higher valleys.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another storm moves through the area on Thursday bringing
additional snowfall to the mountains. It will bring an even
colder air mass into the region causing more widespread sub-
freezing temperatures on Friday and Saturday mornings. Conditions
will be dry by next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 12, 9:59 AM MDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
959 AM MDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     NON-TSTM WND GST 3 NW FRUITVALE          39.12N 108.52W
10/12/2021  M53 MPH          MESA               CO   ASOS

            ASOS STATION KGJT GRAND JUNCTION RGNL AP.

&&
Local storm report, Oct 12, 10:01 AM MDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1001 AM MDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     NON-TSTM WND GST 2 E RIFLE               39.53N 107.73W
10/12/2021  M46 MPH          GARFIELD           CO   ASOS

            ASOS STATION KRIL GARFIELD COUNTY RGNL AP.

&&
Local storm report, Oct 12, 10:12 AM MDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1012 AM MDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     SNOW             CEDAREDGE               38.90N 107.93W
10/12/2021  E1.0 INCH        DELTA              CO   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Oct 12, 10:13 AM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1013 AM MDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             6 E SKYWAY              39.04N 108.00W
10/12/2021  M2.0 INCH        DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-45 CEDAREDGE 10.5NNW.

0800 AM     SNOW             5 E STONER              37.58N 108.22W
10/12/2021  M1.0 INCH        MONTEZUMA          CO   COCORAHS

            COCORAHS STATION CO-MZ-71 DOLORES 16.8 ENE.

0630 AM     SNOW             7 WNW DOVE CREEK        37.81N 109.01W
10/12/2021  M1.0 INCH        DOLORES            CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION NTDC2 3.7 E LOCKERBY.

0815 AM     SNOW             7 WNW DOVE CREEK        37.81N 109.01W
10/12/2021  M1.0 INCH        DOLORES            CO   CO-OP OBSERVER

            0.31 INCHES OF LIQUID EQUIVALENT.

&&
Local storm report, Oct 12, 12:48 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1248 PM MDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     SNOW             3 NNE CEDAREDGE         38.94N 107.90W
10/12/2021  M2.6 INCH        DELTA              CO   TRAINED SPOTTER

&&

Nearby

Freeze Warnings in Colorado, 2021Freeze Warnings in Utah, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.